JOURNAL OF EMERGENCY MEDICINE, cilt.41, ss.507-512, 2011 (SCI İndekslerine Giren Dergi)
Background: Pesticides are extensively used in developed and developing countries. Objectives: The present study was designed to evaluate the clinical course of patients with carbamate or organophosphate poisoning presenting to a University-based emergency department (ED). Methods: All consecutive patients admitted to our ED due to intoxication with carbamate or organophosphate compounds over a 2-year period were enrolled prospectively. Results: A total of 49 consecutive patients (26 females) were diagnosed with carbamate or organophosphate poisoning in the 24-month study period. The mean age of the patients was 32 +/- 13.1 years (range 16-70 years). Signs and symptoms most frequently noted in patients with organophosphate or carbamate poisoning were perspiration, vomiting, and bronchorrhea. Abdominal pain was reported by 65.3% of the patients. Abdominal ultrasonography was performed in 22 patients who complained of abdominal pain as a leading symptom. Among these, 63.6% were found to have abdominal free fluid. Pancreatitis and peritonitis developed in one case. Atropine treatment was administered for approximately 24-36 h, with a mean total dose of 13.75 +/- 6.75 mg. Pralidoxime was administered to 70.9% of patients with organophosphate poisoning, but was not used in patients intoxicated with carbamates. Endotracheal intubation and mechanical ventilatory support were required in 14.2% of the patients. Mean duration of mechanical ventilation was 3.7 +/- 2.2 days. The overall mortality rate was 10.2%. Conclusion: Patients with a diagnosis of organophosphate poisoning should be screened for acute abdomen. The findings in our study suggest that these patients should undergo routine abdominal ultrasonography, especially in cases with abdominal pain along with other abdominal complaints. (C) 2011 Elsevier Inc.